Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 129, NWS Midland/Odessa, TX

September 4, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 4, 2005, 4:33 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2005, 4:33 PM MDT (22:33 UTC)
Expired
Sep 4, 2005, 7:30 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 189 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:07 PM MDTFLASH FLOOD13 S Carlsbad, NM2 FEET OF WATER FLOWING OVER ROAD FROM BAR DITCHES ON COUNTY ROAD 748

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 042237
FFWMAF
NMC015-050130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM MDT SUN SEP 4 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 730 PM MDT

* AT 427 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
  ALONG ROADS NEAR WHITES CITY. AT 431 PM CDT...NATIONAL WEATHER
  SERVICE DOPPLER RADAR CONTINUED TO DETECT SHOWERS AND
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS MUCH OF 
  SOUTHERN EDDY COUNTY. THESE STORMS WERE MOVING VERY SLOWLY TO 
  THE WEST...AT 5 TO 10 MPH.

ADDITIONAL HEAVY RAINFALL WILL LIKELY CAUSE FLASH FLOODING ALONG
HIGHWAY 62 180 NEAR WHITES CITY...AS WELL AS COUNTY ROAD 720 
BETWEEN WHITES CITY AND MALAGA.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3201 10409 3230 10395 3229 10436 3201 10444

$$
1 follow-up statement
000 
WGUS74 KMAF 042314
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT SUN SEP 4 2005

NMC015-050130-
EDDY-
514 PM MDT SUN SEP 4 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR 
SOUTHERN EDDY COUNTY...

AT 507 PM MDT...A TRAINED WEATHER SPOTTER REPORTED 2 FEET OF WATER 
FLOWING OVER LOW SPOTS ALONG OLD CAVERN HIGHWAY...ALSO KNOWN AS 
COUNTY ROAD 748...ABOUT 8 TO 13 MILES SOUTH OF CARLSBAD. WATER WAS 
ALSO REPORTED OVER THE ROADWAY IN LOW SPOTS NEAR THE INTERSECTION OF 
OLD CAVERN HIGHWAY AND BLACK RIVER ROAD...ALSO KNOWN AS COUNTY ROAD 
720.

AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN EDDY 
COUNTY. ADDITIONAL MODERATE TO HEAVY RAINFALL WILL AGGRAVATE THE 
FLOOD THREAT.

PERSONS TRAVELING ALONG LOCAL ROADS BETWEEN WHITES CITY AND 
MALAGA...AND SOUTH OF CARLSBAD SHOULD BE ON THE LOOKOUT FOR FLASH 
FLOODING...ESPECIALLY IN LOW LYING AREAS NEAR STREAMS AND CREEKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

LAT...LON 3201 10409 3230 10395 3229 10436 3201 10444

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:26 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 4, 1:26 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT SUN SEP 4 2005

.SHORT TERM...
THE AIRMASS REMAINS MOIST AND UNSTABLE ACROSS THE ENTIRE CWFA THIS
AFTERNOON...AND SCATTERED CONVECTION CONTINUES ACROSS MUCH OF THE
WESTERN HALF OF THE CWFA.  THESE STORMS ARE EXPECTED TO BE OF THE
MULTICELL PULSE VARIETY AS DEEP LAYER SHEAR IS WEAK...BUT LOCALLY
HEAVY RAINFALL IS A POSSIBILITY GIVEN STORM VELOCITIES NEAR 5 M/S
AND PRECIPITABLE WATER VALUES IN EXCESS OF 3 CM.  THE SCATTERED
NATURE OF THIS CONVECTION PRECLUDES A WIDESPREAD FLASH FLOOD THREAT
AND THUS WE WILL NOT ISSUE A WATCH...HOWEVER...WE HAVE MENTIONED
THIS THREAT IN THE HWO.

CONVECTION SHOULD BEGIN TO DISSIPATE SHORTLY AFTER SUNSET AS THE
COMBINATION OF SPREADING COLD POOLS AND SENSIBLE HEATING LOSS
COMBINE TO STABILIZE THE PBL.  THERE WILL BE CONSIDERABLE MID AND
HIGH LEVEL MOISTURE PRESENT OVERNIGHT...AND WITH A NEARLY MOIST
ADIABATIC PROFILE...LITTLE LIFT IS NEEDED TO MAINTAIN AT LEAST
ELEVATED SHOWERS.

THE GFS CONTINUES TO EXHIBIT A WARM BIAS FOR OVERNIGHT LOWS...
CONSEQUENTLY WE WILL TREND THE MIN TEMPERATURE AND DEWPOINT GRIDS
TONIGHT STRONGLY TOWARD PERSISTENCE.  POP...SKY...AND ASSOCIATED
SENSIBLE WEATHER GRIDS WERE DRAWN TO REFLECT CHANCE CATEGORY POPS
FROM SOUTHEASTERN NEW MEXICO SOUTH INTO THE BIG BEND...THEN TAPERING
OFF TO SLIGHT CHANCE/ISOLATED CATEGORY ACROSS FAR EASTERN ZONES
THIS EVENING.  THE GFS APPEARS TO BE HAVING SOME CONVECTIVE
FEEDBACK ISSUES OVER FAR WESTERN ZONES AFTER MIDNIGHT...AND WHILE
WE EXPECT ISOLATED CONVECTION JUST ABOUT ANYWHERE EARLY MONDAY
MORNING...QPF WAS SCALED BACK CONSIDERABLY OVER WHAT THE GFS
SUGGESTS.  LASTLY...WIND GRIDS REFLECT THE NAM12 FORECAST AVERAGED
WITH A BLEND OF NAM AND GFS MOS GUIDANCE THEN TEMPERED A BIT FOR
LOCAL EFFECTS.

.LONG TERM...
UPPER LEVEL RIDGE CONTINUES OVER THE CWA WITH WEAK A SHEAR AXIS AND
THETA-E RIDGE OVER THE WESTERN PART OF THE REGION.  BY MONDAY
EVENING THE THETA-E RIDGE WILL BEGIN TO MOVE TO THE WEST AS THE
UPPER LEVEL RIDGE STRENGTHENS OVER THE REGION.

WILL CARRY CHANCE POPS OVER THE GUADALUPE MOUNTAINS WITH SLIGHT
CHANCE POPS OVER THE ADJACENT PLAINS AND THE DAVIS MOUNTAINS.
ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER THE EASTERN HALF OF THE
CWA.  BY MONDAY NIGHT THE POPS WILL BE MOVED TO THE MOUNTAINOUS AREAS
WITH MORE ISOLATED CONVECTION EXPECTED OVER THE REMAINDER OF THE
AREA.  BY TUESDAY...THE PRECIPITATION CHANCES WILL DECREASE TO
ISOLATED AFTERNOON CONVECTION OVER THE MOUNTAINS AS THE THETA-E
RIDGE CONTINUES TO MOVE TO THE WEST.  DRY WEATHER IS INDICATED IN
THE PLAINS TUESDAY THROUGH SUNDAY.

TEMPERATURES WILL REMAIN CLOSE TO NORMAL THROUGH THE WEEK WITH A
VERY SLOW WARMING TREND EXPECTED.  MOST HIGHS WILL BE IN THE 90S
WITH 80S OVER THE HIGHER ELEVATIONS.  LOWS WILL BE MAINLY IN THE
60S WITH A FEW 70S ALONG THE BORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  89  66  91 /  20  10  10  10
CARLSBAD NM                65  87  65  90 /  40  30  30  20
DRYDEN TX                  71  91  71  91 /  30  20  10   0
FORT STOCKTON TX           70  87  68  89 /  40  20  10  10
GUADALUPE PASS TX          63  83  62  82 /  50  30  30  20
HOBBS NM                   66  88  66  90 /  40  30  30  20
MARFA TX                   58  81  58  84 /  40  30  30  20
MIDLAND INTL AIRPORT TX    67  89  67  91 /  30  10  10  10
ODESSA TX                  67  89  67  91 /  30  20  10  10
WINK TX                    72  92  69  95 /  30  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

70/54
Hazardous weather outlook, Sep 4, 12:51 PM MDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT SUN SEP 4 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
151 PM CDT SUN SEP 4 2005 /1251 PM MDT SUN SEP 4 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. MOST OF THIS ACTIVITY WILL BE
WEST OF A LAMESA...MIDLAND...TO SANDERSON LINE. RAINFALL RATES
NEAR AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...
DRAWS...LOW WATER CROSSINGS...AND OTHER LOW LYING AREAS. WIND
GUSTS NEAR 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
LIKELY. WHILE MOST OF THIS ACTIVITY WILL DIE OFF WITHIN A FEW HOURS
OF SUNSET...ISOLATED THUNDERSTORM ACTIVITY WILL BE POSSIBLE THROUGH
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.